Why am I losing weight while suffering runny nose, cough and diarrhea?
User rating for this question
I had runny nose and cough and bad diarrhea since Sunday night. My other symptoms are gone I took a pepto bismo Monday night and it slowed down. It started back last night and I took immidium about six pm. I have lost about seven pounds and now getting up only every two hours to go rather than one. What should I do. Since it is new years do not have access to doctor etc
Posted Sat, 18 Jan 2014 in Infections
Answered by Dr. Robert Galamaga 1 hour later
Brief Answer: Followup Detailed Answer: hello and thank you for sending the question. It sounds like he might have a viral syndrome. This can happen particularly during the winter time when viruses are very prevalent in the community. My major concern for you is that you may be getting somewhat dehydrated. It is extremely important that you aggressively hydrate yourself over the next 24-48 hours. For hydration I would recommend that you consume a beverage that has glucose as well as water and electrolytes. This would include name brands such as Gatorade. Make sure to use the full strength Gatorade or alternative name brand which contains glucose. I would avoid diet beverages at this point because glucose actually helps your body absorb water which you need to maintain hydration. With dehydration and you can become very weak, tired and feel extremely debilitated. If you are able to tolerate liquids I am confident she will slowly feel better and better over the next several hours. Follow directions on the Imodium box or bottle and use it every time you have a bowel movement up to a total maximum dose as specified on the box. This will hopefully slow down the loss of water and electrolytes you are experiencing with diarrhea. Most of the time these types of illnesses last only a couple of days. If however, this continues or gets any worse over the next 24 hours you might need to visit with your local physician or emergency room for evaluation, examination and possibly intravenous fluid hydration. Thank you again for sending your question. Please let me know if I can be of any additional assistance. Sincerely, Dr. Galamaga